Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 24, NWS Quad Cities, IA

May 7, 2005Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 7, 2005, 2:58 AM CDT for Benton County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 2:58 AM CDT (07:58 UTC)
Expired
May 7, 2005, 3:49 AM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Benton County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 070759
SVRDVN
IAC011-070845-
/O.NEW.KDVN.SV.W.0024.050507T0758Z-050507T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 AM CDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN EAST CENTRAL IOWA
  THIS INCLUDES THE CITY OF VINTON

* UNTIL 345 AM CDT

* AT 255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GARRISON...OR ABOUT 6 MILES EAST OF
  DYSART...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARRISON BY 305 AM CDT
  MOUNT AUBURN BY 320 AM CDT
  VINTON BY 330 AM CDT
  URBANA BY 345 AM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4226 9232 4208 9228 4209 9184 4230 9183

$$

DLF
2 follow-up statements
000 
WWUS53 KDVN 070814
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 AM CDT SAT MAY 7 2005

IAC011-070845-
/O.CON.KDVN.SV.W.0024.000000T0000Z-050507T0845Z/
BENTON IA-
313 AM CDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 AM CDT FOR
NORTHERN BENTON COUNTY...

AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR GARRISON...OR JUST NORTHWEST OF 
VINTON...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARRISON BY 305 AM CDT
  5 MILES SOUTH OF MOUNT AUBURN BY 315 AM CDT
  VINTON BY 320 AM CDT
  VINTON MEMORIAL AIRPORT BY 325 AM CDT
  CHENEY BY 340 AM CDT
  URBANA AND 6 MILES SOUTH OF SPENCERS GROVE BY 345 AM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4226 9232 4208 9228 4209 9184 4230 9183

$$

DLF
000 
WWUS53 KDVN 070849
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 AM CDT SAT MAY 7 2005

IAC011-070858-
/O.EXP.KDVN.SV.W.0024.000000T0000Z-050507T0845Z/
BENTON IA-
348 AM CDT SAT MAY 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BENTON COUNTY EXPIRED
AT 345 AM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING PEA SIZE 
HAIL...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.

LAT...LON 4226 9232 4208 9228 4209 9184 4230 9183

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:25 PM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, May 6, 3:25 PM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT FRI MAY 6 2005

.SYNOPSIS...
A WEAK COLD FRONT STRETCHES FROM THE U.P. OF MICHIGAN TO NORTHERN
IOWA EARLY THIS AFTERNOON...AS CONTINUES TO MAKE VERY SLOW PROGRESS
SOUTH.  A LARGE CUMULUS FIELD IS FOUND SOUTH OF THE FRONT...WITH
SOME MODERATE CUMULUS NOTED IN NORTHERN PORTIONS OF THE CWA...INTO
WISCONSIN. MOISTURE CONVERGENCE HAS HELPED BRING DEWPOINTS INTO THE
LOWER TO MID 50S...AS CAPE GRADUALLY BUILDS.  ALOFT...THE UPPER
RIDGE IS FOUND JUST TO THE WEST...AND A WEAK SHORT WAVE IS TRYING TO
TOP IT. THIS IS BRINGING ISOLATED STORMS TO EXTREME NORTHERN KS...TO
SOUTHEAST SD. THIS ACTIVITY SHOULD BE THE EARLY STAGES OF THE MCS
ACTIVITY LATER TONIGHT.

&&

.SHORT TERM...(TONIGHT AND SATURDAY) WILL HOLD ONTO SLIGHT CHC POPS
EARLY THIS EVENING IN THE NORTH SINCE MODERATE CU IS BUILDING IN
ADVANCE OF THE FRONT...BUT THE REST OF THE CWA SHOULD BE TOTALLY DRY
TIL LATER TONIGHT...WHEN THE LLJ CAN VEER TOWARD THE AREA. AS THIS
OCCURS...STRONG MOISTURE CONVERGENCE IS LIKELY IN THE WEST AND
NORTH...WITH 40 TO 50KT LLJ WINDS CONVERGING INTO THAT AREA.  WILL
KEEP POPS TO LOW END LIKELIES NORTHWEST...TO ONLY SLIGHT CHANCE ALONG
AND SOUTH OF INTERSTATE 80...SINCE THE TIMING OF THE EVENT MAY
ACTUALLY END UP BRING MORE SATURDAY MORNING THAN TONIGHT. WILL
CONTINUE THESE POPS INTO SATURDAY MORNING...BEFORE ANOTHER ROUND OF
SCATTERED STORMS MAY POP UP IN THE CENTRAL AND NORTH LATER IN THE DAY
DUE TO HEATING ALONG THE STALLED OUT BOUNDARY. HIGHS WILL BE LOWER
70S NORTH...TO AROUND 80 SOUTH. THE HUMIDITY WILL BE NOTICEABLY
HIGHER...WITH DEWPOINTS AROUND 60S NEAR THE FRONT( I-80 ).
..ERVIN..

&&

.LONGER TERM...(SATURDAY NIGHT THROUGH NEXT FRIDAY) TEMPORARY OMEGA
BLOCK TYPE UPPER RIDGE WILL CONTINUE TO OCCUPY THE WESTERN GRT LKS
SAT NIGHT THRU SUNDAY...BUT WILL LOOK TO MOVE OFF EAST ENOUGH FOR
THE LOCAL AREA TO BECOME UNDER ITS WEST SIDE. THIS MAY ALLOW VORT
PROPAGATION UP OUT OF THE SOUTHERN PLAINS AND POSSIBLY UP ACRS
EASTERN IA BY SUNDAY AFTERNOON AND EVENING FOR UPPER SUPPORT OVER
INCREASINGLY MORE JUICED ATMOSPHERE(CAPES APPROACHING 2K J/KG) FOR
STORM PRODUCTION SUNDAY AFTERNOON AND EVENING. PROBLEM WITH ROBUST
BUT NON CONVERGING LLJ/H85 MB FLOW IS THE LACK OF A FOCAL POINT...
AND MAY JUST BE WIDELY SCTRD SHOWERS AND THUNDERSTORMS SUNDAY
AFTERNOON. MOST IMPRESSIVE DEEP CONVECTIVE INDICES REMAIN TO THE
WEST OF THE AREA ON SUNDAY...BUT THERE IS THE POSSIBILITY OF A
INSTABILITY WING OVERLAID WITH THTA-E RIDGE AXIS SWEEPING UP THE
WESTERN CWA TO FUEL STORM ACTIVITY. BACK TO SAT NIGHT...BEST
1000-H85 MB THTA-E ADVECTION SHIFTS TO THE NORTH OF THE CWA ACRS
MN AND WI ON ENHANCED LLJ NOSE AS THE NIGHT PROGRESSES...SO AFTER
WALKING OUT THUNDERSTORM CHANCE ACRS THE NORTH HALF SAT EVENING...
REST OF THE NIGHT MAY BE QUIET. WITH SOUTHERLY FLOW AT THE SFC AND
HIGHER DPTS...TEMPS MAY NOT DIP BELOW 60 DEGREES. DEPENDING ON
EXTENT OF CONVECTION AND CLOUD DEBRIS ON SUNDAY...FCST SOUNDINGS
WITH EVEN MODERATE MIXING AND IN A MORE MOIST PROFILE STILL SUPPORTS
HIGHS GETTING INTO THE LOWER 80S IN MUCH OF THE CWA...THUS FAVORED
WARMER MAV TEMP GUIDANCE. CONVECTIVE INITIATING AND SUPPORTING
PARAMETERS ARE PROGGED TO REALLY WANE LATER SUNDAY NIGHT...SO AFTER
AN EVENING CHANCE HAVE TRENDED DRY FOR AFTER MIDNIGHT.

LATEST MEDIUM RANGE MODEL RUNS SUGGEST MAIN UPPER LEVEL WAVE WILL
CONTINUE TO SLOWLY ROLL UP ACRS MN AND EVENTUALLY NORTHWEST WI MON
AND MON NIGHT. WITH DIFFLUENT UPPER FLOW TO THE SOUTH OF THIS
FEATURE OVER GULF MOISTURE FEED AND POTENTIAL SHEAR PROFILES...
THUNDERSTORMS STILL LOOKING LIKE A GOOD BET ESPECIALLY FOR LATE
MON AFTERNOON AND EVENING LOCALLY. SLOWER UKMET PUTS THE STORM THREAT
MORE ON MON NIGHT...BUT WILL SIDE WITH THE GFS AND ECMWF WHICH BLOWS
UP AFTERNOON CONVECTION WHICH LASTS WELL INTO THE EVENING WITH A LATE
NIGHT FROPA FROM THE WEST. THERE STILL LOOKS TO BE SOME DRY SLOT
INTERVENTION ACRS MUCH OF IA AND NORTHWEST IL ON MON...AND EXTENT OF
WARMING AND MIXING IN THIS REALM COULD BOOST TEMPS WELL INTO THE
80S(WELL ABOVE CURRENT GUIDANCE HIGHS). WILL GO WITH MID TO UPPER 70S
FOR NOW WITH SURROUNDING COLLABORATIVE RESTRICTIONS. AFTER POSSIBLE
LINGERING SHOWERS IN THE MORNING...TUE IS LOOKING MAINLY DRY AFTER
SYSTEM PASSAGE AND UPPER RIDGING TO THE LEE OF DEVELOPING WEST COAST
REX BLOCK. MEDIUM RANGE SIGNALS SUGGEST CANADIAN HIGH WILL BUILD DOWN
TOWARD THE NORTHERN GRT LKS...SHUNTING LLVL THERMAL BOUNDARY DOWN
ACRS PORTIONS OF THE UPPER MS RVR VALLEY. MAIN MESSAGE MEDIUM RANGE
ENSEMBLES ARE TRYING TO PUSH IN THE MID WEEK PERIOD IS THE
DEVELOPMENT A SQUEEZE PLAY OVER THE MIDWEST BETWEEN SEASONABLY STRONG
SFC RIDGE BUILDING DOWN ACRS THE GRT LKS...AND WAVE ENERGY TRYING TO
EJECT OUT OF SOUTHERN ROCKIES TROUGH. LATEST UKMET AND ECMWF
SOLUTIONS ARE LIFTING OUT SFC LOWS FURTHER TO THE NORTHWEST NOW ACRS
THE WESTERN HIGH PLAINS ON WED...WHILE THE GFS IS MORE PROGRESSIVELY
PUNCHING LOW UP INTO THE EAST CENTRAL PLAINS BY WED MORNING. THE
UKMET AND EUROS STRONGER GRT LKS HIGH SCENARIO WOULD MEAN A FURTHER
SOUTHWEST PLACEMENT OF LAKE ENHANCED BOUNDARY FOR BIG TEMP GRADIENT
FROM THE NORTHEAST TO SOUTHWEST CWA...AND KEEPING OVERRUNNING PRECIP
SHIELD AT BAY UNTIL WED NIGHT AND THU. THE GFS WOULD BRING IN PRECIP
QUICKER ON WED...BUT LOOKS SUSPICIOUS WITH A HEAVY PRECIP BAND SO FAR
INTO THE COLD AIR ACRS MN/NORTHERN IA/ AND WI THROUGH THU MORNING.
THUS STILL A LOT OF CERTAINTIES TO BE WORKED OUT AND WILL KEEP POPS
FOR WED THRU THU...BUT PREFER THE UKMET AND ECMWF SOLUTIONS. COOLER
AIRMASS REINFORCEMENT WITH ANOTHER CANADIAN HIGH RIGHT NOW SUGGESTS
NEXT FRI MAY HAVE TROUBLE GETTING OUT OF THE 60S IN MOST OF THE DVN
CWA.         ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/12
Hazardous weather outlook, May 6, 5:00 AM CDT, 21 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI MAY 6 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING NORTHWEST OF A LINE FROM IOWA CITY THROUGH FREEPORT.  LATE
TONIGHT...SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND NORTH OF
INTERSTATE 80. SEVERE STORMS ARE NOT EXPECTED THIS AFTERNOON OR
OVERNIGHT.  HOWEVER...SOME OF THE STORMS LATE TONIGHT COULD PRODUCE
SOME SMALL HAIL OVER EAST CENTRAL IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE POSSIBILITY OF THUNDERSTORMS WILL CONTINUE THROUGH EARLY NEXT
WEEK AS AN ACTIVE WEATHER PATTERN SETS UP OVER THE MIDWEST.  AT
THIS TIME IT APPEARS THAT THE BEST POTENTIAL FOR SEVERE
THUNDERSTORMS WILL BE MONDAY AFTERNOON AND EVENING.

RAIN AND A FEW THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY AS A LOW PRESSURE SYSTEM MOVES THROUGH THE MID MISSISSIPPI
VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

DLF/DLS

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.